• question-icon

    What causes increased sleepiness and excessive sweating in a 48 year old?

default
Posted on Mon, 10 Jul 2017 in Mental Health
Question: My son is sleeping Excessively but even after a 15-20 minute nap he wakes up drenched in sweat to the point where he said it looks like he's been swimming and lay down wet. He also awakes very thirsty. He's 48.
He's not on drugs.
My email is YYYY@YYYY
doctor
Answered by Dr. Seikhoo Bishnoi 32 minutes later
Brief Answer:
Metabolic and cardiac causes should be ruled out.

Detailed Answer:
Hello thanks for asking


He is 48 years old and have increased sleepiness. He is waking up during sleep with increased sweating. If he is overweight then a sleep study is advised to rule out any sleep apnoea. Sleep apnoea during sleep results in sudden cessation of respiration and then sudden awakening with sweating sometimes.

Other possibility that should be ruled out is some thyroid and metabolic disturbance. Get his thyroid function tests done to rule out hyperthyroidism and also blood sugar levels to rule out diabetes.

Any cardiac cause should be ruled out. ECG can be done to rule out any chances of arrhythmias.

If everything comes normal then possible reason is some anxiety and this is resulting in awakening in night.

So please find an appointment from a doctor and discuss about these possibilities.

Thanks and Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi 7 hours later
He's not awakening in the night. He's sleeping deeply too many hours and it includes massive amounts of sweating. He even saw salt lines on the sheets.
He also is not overweight. He's underweight.
doctor
Answered by Dr. Seikhoo Bishnoi 24 minutes later
Brief Answer:
First thing is to rule out hyperthyroidism.

Detailed Answer:
Hello again

If he is sweating profusely then in that case first thing is to check his thyroid function tests. T3, T4 and TSH should be checked. Hyperthyroidism is a common cause of such presentation.

His blood sugar should also be checked to rule out reduced sugar levels which could also result in excessive sweating.

Another possibility is some adrenal gland issue. But that is rare and should be evaluated by a surgeon once other causes have been ruled out.

Thanks and Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5181 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Excessive sweating

doctor1 MD

severe seating for more than 3 days, actually happened last weekend then went away. When the sweating begins, he gets incredibly hot and face turns...

doctor1 MD

excessive sweating in men age 75

doctor1 MD

I have hammertoes, a bunion , also very thick calluses on the entirely of both feet that restore themselves within a day or 2 of my soaking and...

doctor1 MD

I keep getting what I think is carbuncles in my bottom. I take tegretol. I don't know I that makes a difference. I also suffer from insomnia. I...

Get personalised answers from verified doctor in minutes across 80+ specialties

160 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Seikhoo Bishnoi
  • Q - Sight problem. Taking pregabalin for fibromyalgia. Should I stop...

  • Q - Found mucus and pus cell in stool test. Suggested to go for colonoscopy...

  • Q - Suffering from erectile dysfunction. Taking paroxetine and sustimax....

  • Q - On medication for clinical depression. What diet should I take to reduce...

  • Q - Alcoholic, suffering from OCD, depression, suffered seizure. Prescribed...

  • Q - Trying to quit tobacco. What should I do for this?

  • Q - Taking clozazepam. Safe and easy method to stop taking this medicine?

  • Q - Taking fluoxidine, lectopam. Feeling weak, anxiety, nervous and chest...

  • Q - Aderall induced psychosis. How long will the effects last?

  • Q - Started getting panic attack after taking mucinex dm. Cause for concern?

backtotop2